Alert archive / Maine / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jun 28, 2016, 4:00 PM EDT for Somerset County, Maine. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 28, 2016, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, ME
The radar
The Caribou radar (KCBW), 168 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:51 PM EDT | FLASH FLOOD | 6 Nnw The Forks, ME | RT 201 REDUCED TO ONE LANE DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602
WGUS51 KGYX 282000
FFWGYX
MEC025-282300-
/O.NEW.KGYX.FF.W.0001.160628T2000Z-160628T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 700 PM EDT
* AT 354 PM EDT...DOPPLER RADAR INDICATED AND LINE OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES
OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY AS STORMS REPEATEDLY MOVE OVER THE SAME REGION.
THE LINE OF STORMS WILL CONTINUE TO MOVE SLOWLY NORTH AT 15 MPH.
VERY RAPID RISES WILL OCCUR ON AREA RIVERS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JACKMAN...ROCKWOOD STRIP...SANDWICH ACADEMY GRANT...
UPPER ENCHANTED...KING AND BARTLETT...BRASSUA...SAPLING...
HOBBSTOWN...LONG POND...TOMHEGAN...MISERY GORE...
TAUNTON AND RAYNHAM ACADEMY GRANT...PARLIN POND...CHASE STREAM...
MISERY...JOHNSON MOUNTAIN...INDIAN STREAM...ATTEAN...
WEST FORK PLANTATION AND TOWN OF THORNDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4574 6979 4573 6981 4572 6979 4571 6979
4568 6976 4558 6972 4554 6978 4549 6976
4526 7040 4555 7048 4578 6981
$$
JC1 follow-up statement
461
WGUS71 KGYX 282042
FFSGYX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT TUE JUN 28 2016
MEC025-282300-
/O.CON.KGYX.FF.W.0001.000000T0000Z-160628T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET ME-
442 PM EDT TUE JUN 28 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHWESTERN SOMERSET COUNTY...
AT 438 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE FLASH FLOOD WARNING AREA. RADAR ESTIMATES THAT
UP TO THREE INCHES OF RAIN OR MORE HAVE ALREADY FALLEN. FLASH
FLOODING IS EXPECTED AND RAPID FLOODING OF AREA STREAMS WILL OCCUR.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JACKMAN...ROCKWOOD STRIP...SANDWICH ACADEMY GRANT...
UPPER ENCHANTED...KING AND BARTLETT...BRASSUA...SAPLING...
HOBBSTOWN...LONG POND...TOMHEGAN...MISERY GORE...
TAUNTON AND RAYNHAM ACADEMY GRANT...PARLIN POND...CHASE STREAM...
MISERY...JOHNSON MOUNTAIN...INDIAN STREAM...ATTEAN...
WEST FORK PLANTATION AND TOWN OF THORNDIKE.
THE THUNDERSTORMS WILL CONTINUE TO SLOWLY LIFT OFF TO THE NORTH AND
EAST, DROPPING TORRENTIAL DOWNPOURS IN SOME OF THE SAME COMMUNITIES
AND CAMPGROUNDS ALREADY HIT BE HEAVY RAIN THIS AFTERNOON.
ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4574 6979 4573 6981 4572 6979 4571 6979
4568 6976 4558 6972 4554 6978 4549 6976
4526 7040 4555 7048 4578 6981
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:35 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 28, 2:35 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Gray ME 235 PM EDT TUE JUN 28 2016 .SYNOPSIS... High pressure offshore will allow a more humid air mass to move into the region on a southerly wind. A slow moving cold front approaching from the west will bring scattered showers and thunderstorms through Wednesday. The front will exit the region Wednesday night allowing a return to fair and dry weather. A cold front will cross the region Saturday and could produce scattered showers and thunderstorms. High pressure builds in Sunday and Monday. && .NEAR TERM /TONIGHT/... Greatest instability remains over northern areas which received nearly full sunshine today. Precipitable water values have peaked out greater than one inch in mountain areas in area of best dynamics in close proximity to the stationary surface front and back flow aloft associated with the upper level low. CAPE values in this region remain around 1000 J/KG. Will continue with enhanced wording over northern areas through this evening. Over southern counties, a stable profile will continue with patchy drizzle and fog and a chance of showers. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... QPF will be highest in the north and mountains tonight through Wednesday as the best dynamics remain over the northwestern portions of the forecast area. There will be a wind shift late in the day, mainly aloft, however still expect scattered showers and possibly a thunderstorm. Highs will be mainly in the 70s, except a pocket of low 80s can be expected over south-central NH. A westerly flow will develop both at the surface and aloft for Wednesday night, returning a more continental airmass to Maine and New Hampshire. Gradient may not be sufficient enough to prevent some patchy fog from forming, especially in areas that received heavy rainfall. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Hazardous weather threat: Low. A few thunderstorms on Friday night. The long term begins with a strong ridge built into the Canadian Rockies with a weaker trough remaining over Hudson's bay. Short wave will rotate out of James bay around the low. The core of the low will remain to our north through Quebec, before moving to the east as the high pressure slowly shifts east by the end of the forecast period. Thursday will begin as mostly sunny with southerly flow developing. Friday southerly flow will develop helping to push higher dewpoints into the region. Friday night into Saturday the upper level vort max will push eastward driving a surface front and rain into the region. With the front timing overnight at the moment, thunder is less likely but a few rumbles are still possible. Saturday westerly flow develops behind the front with generally clearing conditions. Temperatures will be slightly cooler in the mountains but the most noticeable effect of the front will be a drop in humidity through the day on Saturday. Sunday will be mostly sunny and drier again with high pressure building in for the start of the week. A seabreeze will take over during the afternoon keeping temperatures cooler along the water. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Short Term...Areas of IFR conditions overnight with isolated LIFR...mainly near and along the coast where patchy drizzle and fog as well as low cloudiness will occur. Showers and storms will also lower the visibility over northern areas as well. Conditions improve to MVFR and VFR on Wednesday. Long Term...VFR conditions look to prevail thru the weekend with isolated to scattered SHRA. Any heavier SHRA may be capable of MVFR or lower conditions...especially as upper low lifts on Thu. && .MARINE... Short Term...No flags. Winds have subsided and seas remain in the 3 to 4 foot range. Long Term...Winds and seas generally look to remain below SCA thresholds. && .HYDROLOGY... Increased precipitable water values and enhanced lift near the stationary front north and west of our forecast area will allow for convection to continue in the mountains. This may allow for a quick inch to two inches of rain per latest WPC discussions and will continue to monitor for flash flood potential. Antecedent conditions do remain very dry for that region. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. &&
Hazardous weather outlook, Jun 28, 3:52 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 352 AM EDT TUE JUN 28 2016 MEZ007>009-012>014-NHZ001>009-011-012-015-291000- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-CHESHIRE-EASTERN HILLSBOROUGH- WESTERN AND CENTRAL HILLSBOROUGH- 352 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE INTO NH LATE THIS AFTERNOON AND SHIFT INTO INTERIOR MAINE THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE IN ANOTHER ROUND THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ153-MEZ018>028-NHZ010-013-014-291000- CASCO BAY-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 352 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY...A FEW MAY CONTAIN VERY HEAVY RAIN AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>152-154-291000- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 352 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 1:50 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT TUE JUN 28 2016
MEZ009-281830-
CENTRAL SOMERSET ME-
150 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SOMERSET COUNTY IN MAINE
* UNTIL 230 PM EDT
* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTH OF
JACKMAN...MOVING TO THE NORTHEAST AT 40 MPH.
* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
JACKMAN...
SEBOOMOOK...
PITTSTON FARM...
MOOSEHEAD...
AND BRASSUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR MOOSEHEAD LAKE...GET OUT OF THE WATER AND MOVE INSIDE
A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
4584 6970 4576 6972 4577 6978 4574 6981
4569 6978 4565 6970 4558 6971 4554 6978
4548 6976 4528 7038 4567 7054 4573 7038
4580 7042 4589 7026 4595 7023 4598 6968
TIME...MOT...LOC 1748Z 236DEG 34KT 4580 7024
MBCSpecial weather statement, Jun 28, 2:05 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 205 PM EDT TUE JUN 28 2016 MEZ007-NHZ001-002-281830- NORTHERN OXFORD ME-SOUTHERN COOS NH-NORTHERN COOS NH- 205 PM EDT TUE JUN 28 2016 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHERN OXFORD COUNTY IN MAINE SOUTHERN COOS COUNTY IN NEW HAMPSHIRE NORTHERN COOS COUNTY IN NEW HAMPSHIRE * UNTIL 230 PM EDT * AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ERROL...MOVING TO THE NORTHEAST AT 15 MPH. * DIME SIZE HAIL ...TORRENTIAL RAINFALL...AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... UPTON... MIDDLE DAM... AND SOUTH ARM. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 4456 7113 4465 7126 4488 7103 4474 7080 TIME...MOT...LOC 1803Z 220DEG 15KT 4471 7108 MBC
Special weather statement, Jun 28, 3:07 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT TUE JUN 28 2016
MEZ009-281945-
CENTRAL SOMERSET ME-
307 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SOMERSET COUNTY IN MAINE
* UNTIL 345 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF JACKMAN...MOVING TO THE
EAST AT 5 MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BRASSUA.... WEST FORKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4574 6979 4573 6981 4572 6979 4571 6979
4569 6978 4568 6975 4557 6972 4555 6975
4554 6978 4546 6975 4526 7044 4544 7048
4575 6980
TIME...MOT...LOC 1903Z 250DEG 6KT 4545 7013
MBCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:36 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 8 hr | |
| Jun 28, 1:50 PM EDT | Special Weather Statement | GYX | Somerset | 40 min |
| Jun 28, 3:07 PM EDT | Special Weather Statement | GYX | Somerset | 38 min |
| Jun 28, 3:28 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 47 min |
| Jun 28, 3:47 PM EDT | Areal Flood Advisory | GYX | Somerset | 3 hr |
| Jun 28, 4:12 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 48 min |
| Jun 28, 4:52 PM EDT | Special Weather Statement | GYX | Somerset | 38 min |
| Jun 28, 6:49 PM EDT | Special Weather Statement | GYX | 56 min | |
| Jun 28, 6:50 PM EDT | Flash Flood Warning | GYX | Somerset | 6 hr |
| Jun 28, 6:57 PM EDT | Areal Flood Advisory | GYX | Oxford | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.